California, 2008

Heavy Rain and Frost and Freeze in California, December 15 to 17, 2008

December 15 to 17, 2008 · NWS MTR · 5 events in 4 counties and zones

A cold core low pressure system produced winter storm conditions causing low elevation snow, minor flooding and isolated strong wind through the period December 15 through 17, 2009. Snow amounts ranged from a few inches in the hills around the San Francisco Bay Area to as high as nine inches at Mount Hamilton.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A cold core low pressure system produced winter storm conditions causing low elevation snow, minor flooding and isolated strong wind through the period December 15 through 17, 2009. Snow amounts ranged from a few inches in the hills around the San Francisco Bay Area to as high as nine inches at Mount Hamilton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 15, 5:00 AM PST, 2 hours earlier.

Area forecast discussion, Dec 15, 5:00 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
500 AM PST MON DEC 15 2008

UPDATED AVIATION DISCUSSION

.DISCUSSION...AS OF 3:50 AM PST MONDAY...A COLD UPPER TROUGH
CONTINUES TO SETTLE SOUTH ALONG THE WEST COAST EARLY THIS MORNING.
THE COLD FRONT THAT PUSHED THROUGH OUR FORECAST AREA YESTERDAY
AFTERNOON AND LAST EVENING IS CURRENTLY MOVING TROUGH SOUTHERN CA.
BUT NUMEROUS POST-FRONTAL SHOWERS CONTINUE ACROSS OUR REGION IN A
MOIST AND UNSTABLE AIRMASS. ISOLATED THUNDERSTORMS WITH SMALL HAIL
CONTINUE AS WELL. SATELLITE...RADAR...AND MODEL DATA ALL SUGGEST
THAT SHOWER AND ISOLATED THUNDERSTORM ACTIVITY WILL PERSIST THROUGH
THE DAY TODAY. BRIEF HEAVY DOWNPOURS ARE LIKELY IN SOME OF THESE
SHOWERS AND THUNDERSTORMS...BUT OVERALL RAINFALL ACCUMULATION
WILL BE RATHER LIGHT DUE TO THE SCATTERED NATURE OF THE SHOWERS. BOTH
THE GFS AND NAM AGREE THAT SHOWERS WILL TAPER OFF TONIGHT...
ESPECIALLY ACROSS INLAND AREAS OF THE SF BAY AREA WHERE LOW LEVEL
COOLING WILL REDUCE INSTABILITY. IN GENERAL...ADDITIONAL RAINFALL
AMOUNTS THROUGH TONIGHT WILL BE LESS THAN ONE-QUARTER INCH.
HOWEVER...UP TO A HALF INCH OR MORE OF ADDITIONAL RAINFALL IS
POSSIBLE IN THE COASTAL HILLS FROM SANTA CRUZ COUNTY SOUTHWARD. AS
THE UPPER LOW CONTINUES TO SAG SOUTH ALONG THE COAST TUESDAY AND
TUESDAY EVENING...SHOWERS WILL GRADUALLY END FROM N TO S. SNOW LEVELS
WILL CONTINUE TO DROP THROUGH TUESDAY AS THE COLDEST AIR ALOFT
ARRIVES WITH THE UPPER LOW. SNOW LEVELS OF 2500 TO 3500 FEET TODAY
WILL FALL TO 1500 TO 2000 FEET BY LATE TONIGHT INTO TUESDAY. SNOWFALL
ACCUMULATION IS NOT EXPECTED TO ADVERSELY IMPACT HIGH ELEVATION
TRAVEL ROUTES IN OUR FORECAST AREA...BUT ACCUMULATIONS OF 1-2 INCHES
ARE POSSIBLE ABOVE 2500 FEET TODAY AND TONIGHT.

THE AIRMASS WILL REMAIN UNSTABLE ENOUGH TO TRIGGER ISOLATED
THUNDERSTORMS THROUGH THIS EVENING...AND THEN AGAIN ON TUESDAY WHEN
THE COLDEST AIR ALOFT ARRIVES ACROSS OUR REGION. DAYTIME HIGHS WILL
CONTINUE TO BE VERY COOL...GENERALLY IN THE UPPER 40S TO AROUND 50
NEAR SEA LEVEL...AND COOLER IN THE HILLS.

SKIES WILL CLEAR FROM N TO S ON TUESDAY NIGHT AS A DRIER NORTHERLY
FLOW DEVELOPS. WITH A VERY COLD AIRMASS IN PLACE AND CLEARING
SKIES...OVERNIGHT LOWS ON TUESDAY NIGHT WILL BE COLD...ESPECIALLY
IN THE NORTH AND EAST BAY VALLEYS WERE SOME OF THE COLDEST SPOTS
WILL DIP INTO THE MID 20S. WILL NEED TO CONSIDER A FREEZE WARNING
FOR THE N AND E BAY VALLEYS IF IT APPEARS AS THOUGH WIDESPREAD
FREEZING TEMPS WILL OCCUR FOR MORE THAN A FEW HOURS LATE TUESDAY
NIGHT AND INTO EARLY WEDNESDAY MORNING.

OUR AREA SHOULD SEE A BRIEF PERIOD OF DRY WEATHER ON WEDNESDAY
BEFORE THE NEXT COOL SYSTEM DROPS IN FROM THE NNW AS EARLY AS
WEDNESDAY NIGHT. THE GFS AND NAM ARE CONSIDERABLY FASTER WITH
THIS SYSTEM COMPARED TO THE ECMWF. BOTH NCEP MODELS SPREAD
SCATTERED SHOWER ACTIVITY SOUTH THROUGH MOST OF OUR AREA BY THURSDAY
AFTERNOON. THE EURO IS ABOUT 24 HOURS SLOWER. THERE IS NO CLEAR
INDICATION WHICH MODEL IS CORRECT SO HAVE INCLUDED SHOWER CHANCES
IN THE FORECAST FROM WEDNESDAY NIGHT THROUGH FRIDAY. IN ANY CASE...
THE SYSTEM AFFECTING OUR AREA DURING THE SECOND HALF OF THE WEEK WILL
BE QUITE DRY...CERTAINLY DRIER THAN OUR CURRENT SYSTEM...AND RAINFALL
AMOUNTS ARE EXPECTED TO BE MOSTLY LIGHT. MODELS ARE INDICATING THAT A
WETTER SYSTEM MAY ARRIVE LATE NEXT WEEKEND...BUT THE TIMING AND EXACT
TRACK OF THAT SYSTEM IS HARD TO ACCURATELY PREDICT AT THIS TIME.
BELOW NORMAL TEMPERATURES WILL CONTINUE ALL THE WAY THROUGH THE
FORECAST PERIOD AS ALL OF THESE INCOMING SYSTEMS WILL ORIGINATE IN
VERY HIGH LATITUDES.

&&

.AVIATION...AS OF 5:00 AM PST MONDAY...FRONTAL BOUNDARY THAT SWEPT
THROUGH THE S.F.BAY AND MONTEREY BAY AREA LATE SUNDAY EVENING HOURS
CONTINUING TO MOVE EASTWARD AWAY FROM CENTRAL COAST FORECAST AREA.
POST-FRONTAL CONVECTION CONTINUES TO PUT PERIODIC SHOWERS OVER THE
S.F.BAY AND CENTRAL COAST FORECAST AREA WELL INTO THIS EVENING.
FORECAST PRESSURE GRADIENTS INDICATE THAT TERRAIN-CHANNELED SOUTHEAST
SURFACE FLOW 10-15KT THROUGH THE S.F.BAY AREA WILL CONTINUE FOR MUCH
OF THE DAY. SURFACE WINDS NOT LIKELY TO COME BACK TO WESTERLY UNTIL
AFTER 02Z THIS EVENING.

WITH VERY COLD AIR ALOFT...WARMER OCEAN WATER GENERATING STEEP LAPSE
RATES THUS INSTABILITY. SOUTHEAST WINDS WITH SURFACE CHANNELING AND
FLOW ALOFT VEERING TO WESTERLY WITHIN LOWEST 2000 FT. INSTABILITY
TO THREATEN SOME ISOLATED THUNDERSHOWERS 22Z-02Z. FREEZING LEVEL
AROUND 3700 FT MSL AND VERY SMALL HAIL REPORTED WITH SOME CELLS.

GENERALLY MVFR CIGS WITH SOME RESTRICTIONS TO VISIBILITIES IN -SHRA
OCCASIONALLY LESS THAN 7 MILES. HOWEVER...MODERATE SHRA GENERATING
SOME PRECIPITATION-INDUCED IFR CIGS AND VSBYS 3-5SM. LIFR CIG FOG
KSTS AREA UNTIL 16Z...THEN MVFR CIG/VSBY IN SHRA DURING THE DAY.
UNSTABLE CONDITIONS GENERATING -SHRA EXPECTED TO CONTINUE THROUGH
THIS EVENING.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...ALL COASTAL WATERS.

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: GUDGEL

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 15, 5:41 AM PST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
541 AM PST MON DEC 15 2008

CAZ006-505-506-508>510-513-516-528>530-161400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY INTERIOR VALLEYS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
541 AM PST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST AND VALLEYS OF THE
SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...MONDAY AND MONDAY NIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT.
SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF
HEAVY DOWNPOURS AND ALSO CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY COOL WEATHER WILL CONTINUE THROUGH THE WEEK. OVERNIGHT LOWS
ON TUESDAY NIGHT MAY DROP BELOW FREEZING FOR SEVERAL HOURS IN SOME
OF THE COLDEST INLAND VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ507-511-512-517-518-161400-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
541 AM PST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ELEVATIONS ABOVE 1000 FEET
IN THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...MONDAY AND MONDAY NIGHT

A COLD WEATHER SYSTEM WILL CONTINUE TO SPREAD SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE REGION THROUGH MONDAY NIGHT. SNOW LEVELS WILL
BE AROUND 2000 FEET...AND LOCALLY AS LOW AS 1500 FEET. MOST HIGHER
ELEVATION LOCATIONS WILL NOT PICK UP SIGNIFICANT SNOWFALL
ACCUMULATIONS. HOWEVER...UP TO 2 INCHES OF SNOW MAY FALL ABOVE
2500 FEET IN THE SANTA LUCIA AND SANTA CRUZ MOUNTAIN RANGES BY
MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERY AND VERY COOL WEATHER WILL CONTINUE THROUGH MIDWEEK WITH
LOW SNOW LEVELS...BUT LITTLE ADDITIONAL SNOWFALL ACCUMULATION IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 frost/freeze, 1 strong wind. Local standard time, as filed.

Heavy Rain, Santa Cruz

When
December 15, 7:00 AM PST to 7:01 AM PST
Where
Santa Cruz County, 3.31 mi ENE of Mesa Vlg to 3.06 mi E of Mesa Vlg
Deaths
0 direct, 1 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.995, -121.719

A wet mountain road caused a man to veer off highway 152 near Watsonville resulting in his death.

Strong Wind, San Francisco Bay Shoreline

When
December 15, 5:40 PM PST to 6:40 PM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Several trees were blown down at the Hayward Japanese Gardens as strong wind gusts develop Tuesday night. The Gardens' centerpiece, a seventy-one foot tall Italian Stone Pine, and eight other trees were uprooted closing the park for several days.

Heavy Rain, Sonoma

When
December 16, 7:00 AM PST to 7:01 AM PST
Where
Sonoma County, 2.49 mi SW of Sonoma to 0.92 mi SW of Schellville
Deaths
0 direct, 1 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
38.257, -122.485

Heavy rain caused a fatality of a 32 year-old man when his vehicle collided with another vehicle. Highways 116 and 121 were closed for about three hours after the collision.

Frost/Freeze, North Bay Mountains

When
December 16, 7:00 AM PST to 11:00 AM PST
Where
North Bay Mountains forecast zone
Property damage
$20,000
Reported by
Newspaper

Freezing temperatures combined with moisture from rain and snow to cause several minor accidents on mountain highways. Authorities closed mountain roads for several hours as sand was placed on roadways. Primary routes such as Calistoga and Porter Creek Roads were closed along with alternate routes due to the icy conditions.

Frost/Freeze, San Francisco Bay Shoreline

When
December 17, 6:30 AM PST to 7:30 AM PST
Where
San Francisco Bay Shoreline forecast zone
Property damage
$20,000
Reported by
Newspaper
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Freezing temperatures combined with residual moisture from the previous days' rain to cause several minor traffic accidents. Icy conditions led to at least three collisions on Highway 4, Highway 24, and on San Pablo Dam Road. Also, black ice is suspected as the culprit in two other accidents, one in Martinez and the other in Pleasanton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Santa Cruz2008-12-15MaleVehicle/Towed TrailerIndirect
Heavy Rain, Sonoma2008-12-1632MaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148054, 148060, 148057, 148083, 148109.